Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 11, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Apr 9, 1998, 8:06 AM EDT for Duval County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1998, 8:06 AM EDT (12:06 UTC)
- Expired
- Apr 9, 1998, 9:10 AM EDT
- In force
- 64 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 7:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 0.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 091206 RRA TORJAX FLC031-091310- BULLETIN TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 806 AM EDT THU APR 9 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 910 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEASTERN FLORIDA ...DUVAL AT 805 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO ON THE NORTHWEST SIDE OF JACKSONVILLE APPROACHING THE JACKSONVILLE INTERNATIONAL AIRPORT BY 815 AM. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS IN THE CENTER MOST ROOM OF THE BUILDING AWAY FROM WINDOWS... SUCH AS A CLOSET ON THE LOWEST FLOOR OF THE STRUCTURE. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. K. KUYPER/P. MOHLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 9, 2:30 AM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Apr 9, 2:30 AM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 AM EDT THU APR 9 1998 LITTLE BUSY THIS AM... TORNADO WATCH PRETTY WELL SPELLS OUT THE PRBLM THIS AM! FNTL SYS LOOKS TO MAKE IT`S WAY <INTO THE AREA DRG THE AFTN HR. JAX VAD WND HAS 50 KT JET JUST OFF SFC THIS AM W/ STORM TRACKING NE. PRELIM SSI TU 080/054 069/047 07610 JAX TU 083/053 071/045 07610 GNV TU 083/053 072/046 07610 K. KUYPER
In the hours before
Special weather statement, Apr 9, 4:29 AM EDT, 3 hours 37 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091330- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 429 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 700 AM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... AND ST. JOHNS. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT THE ATMOSPHERE IS CAPABLE OF PRODUCING SEVERE THUNDERSTORMS AND TORNADOES. AT 430 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED MAINLY NORTHWEST OF US-84 IN SOUTHEAST GEORGIA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT AROUND 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:07 AM EDT, 59 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 707 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:07 AM EDT, 59 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 707 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:33 AM EDT, 33 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 733 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... FLAGLE AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:33 AM EDT, 33 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 733 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... FLAGLE AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:38 AM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 62 min |
| Apr 9, 6:17 AM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 63 min |
| Apr 9, 6:33 AM EDT | Severe Thunderstorm Warning | JAX | Columbia | 47 min |
| Apr 9, 7:33 AM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 77 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.